Alert archive / Kentucky / Tornado Warnings in 1999

Tornado Warning 22, NWS Paducah, KY

January 22, 1999Christian County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Jan 22, 1999, 3:54 AM CST for Christian County, Todd County, Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 3:54 AM CST (09:54 UTC)
Expired
Jan 22, 1999, 4:45 AM CST
In force
51 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Jan 22, 4:30 AM CSTThunderstorm WindTrenton, KYA couple of farms were damaged in southern Todd County. At the first farm, siding from a farmhouse was strewn across a neighbor's property. At the second farm, a hog farm, three hog barns were destroyed. As a sidenote, a major tornado occurred at about this ti

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 2:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 22, 1:55 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 22, 1:55 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CST FRI JAN 22 1999

BUSY TO SAY LEAST. DILEMMAS ARE SEVERE WEATHER AND FLASH FLOOD
POTENTIAL.

SHORT TERM.  LARGE AREA OF SCATTERED SUPERCELLS HAS ORGANIZED INTO A
LINE PAST FEW HOURS. 00Z MODELS SIMILAR IN BRINGING VORT LOBE
THROUGH OVERNIGHT FOLLOWED BY STRONG NVA FRIDAY MORNING IN ADVANCE
OF NEXT...AND MAIN...VORT MAX/SHORT WAVE. BASED ON QPF FIELDS
COMPARED TO CURRENT WX LIKED ETA MODEL BETTER. SATELLITE/RADAR AND
MODELS INDICATE COULD BE A BREAK EARLY FRIDAY UNTIL NEXT WAVE OF
SEVERE WEATHER MOVES IN FRIDAY AFTERNOON AND EVENING. NOT WILLING TO
ATTEMPT TO SEPARATE ANY POSSIBLE BREAKS IN THE ZONES...HENCE
CATEGORICAL POPS SIMILAR TO NUMERICAL GUIDANCE TODAY AND TONIGHT.
WILL GO CLOSER TO FWC NUMBERS TODAY BUT BOTH ARE CLOSE SATURDAY.

QUESTION OF FFA. CURRENT FFA COVERING AREA WHERE COPIOUS RAINFALL
HAS OCCURRED BUT IS DIMINISHING SOME.  NEXT ROUND OF STORMS WILL COME
ON TOP OF SATURATED GROUND AND WATCH WILL BE CONTINUED. WILL EXTEND
WATCH TO EASTERNMOST COUNTIES OF PAH FA DUE TO NUMEROUS FACTORS IN
FAVOR OF HEAVY RAIN SUCH AS SCREAMING LLJ/HIGH PW-DEWPOINTS AND
DIGGING TROF STILL WELL UPSTREAM. AREAS WHERE WATCH NOT IN EFFECT
NOW WILL RECEIVE AT LEAST AN INCH OF OVERNIGHT RAIN SO NEXT ROUNDS
WILL OCCUR ON SATURATED GROUND AS WELL.

MAIN PVA FORECAST TO ARRIVE OVER PAH FA 00Z-06Z FRIDAY NIGHT. N-S
VORT STRUCTURE AND DEEP TROF WOULD SUGGEST SQUALL LINE FRIDAY
MENTIONED IN SPC DISCUSSIONS. NEGATIVE TILT OF TROF AND DRY SLOT
PUNCHING IN SUGGESTS SYSTEM WILL SPEED UP.  FRONT SHOULD THEN
CLEAR MOST OF PAH FA BY SATURDAY MORNING.  ETA SAYS WRAP-AROUND
MOISTURE TO EXTEND QUITE FAR SOUTH BEHIND SYSTEM ON SATURDAY DUE TO
ELONGATED NATURE OF SYSTEM. ALTHO MODEL BRINGS ENOUGH COLD AIR IN
SATURDAY TO TURN LEFTOVER MOISTURE TO SNOW FLURRIES...THINK THIS IS
OVERDONE AND WILL NOT MENTION ANY FROZEN PRECIP ATTM.

LONG TERM. 00Z AVIATION LOOKS SIMILAR TO LAST NIGHTS MRF.  WILL NOT
BE MAKING MANY...IF ANY...CHANGES TO EXTENDED.

.PAH...FLASH FLOOD WATCH ALL OF AREA THRU FRIDAY NIGHT

SDB

In the hours before

Local storm report, Jan 21, 11:27 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    ORAN                      MO   .75 INCH HAIL
01/21/99   SCOTT

1119 PM    MORLEY                    MO   .88 INCH HAIL
01/21/99   SCOTT
Special weather statement, Jan 22, 2:25 AM CST, 1 hour 29 minutes before
ILZ081-084>086-088-089-092-093-MOZ076-086-087-100-109>112-114-220859-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CST FRI JAN 22 1999

...TORNADO WATCH  25 HAS BEEN CANCELLED FOR THE WESTERN AND NORTHERN
   PORTIONS OF THE REGION...

THE TORNADO WATCH PREVIOUSLY ISSUED FOR ALL OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND WESTERN KENTUCKY HAS BEEN CANCELLED FOR
AREAS GENERALLY WEST AND NORTH OF A LINE FROM HARRISBURG IN SALINE
COUNTY IL TO HICKMAN IN FULTON COUNTY KY. STILL REMAINING IN THE
WATCH ARE ALL COUNTIES IN WESTERN KY AND THE FOLLOWING COUNTIES IN
SOUTHERN ILLINOIS: MASSAC...POPE...AND HARDIN. SCATTERED SHOWERS ARE
EXPECTED TO CONTINUE ON AND OFF OVERNIGHT BUT THE THREAT OF SEVERE
WEATHER OVER THE WESTERN AND NORTHERN SECTIONS HAS DIMINISHED FOR THE
TIME BEING.

JAP
Local storm report, Jan 22, 2:36 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    WICKLIFFE                 KY   60 MPH TSTM GUST
01/21/99   BALLARD

1203 AM    HILLARD                   MO   FLOODING
01/22/99   BUTLER                         BLACK RIVER OUT OF ITS
                                          BANKS.

1252 AM    GAGE                      KY   60 MPH TSTM GUST
01/22/99   BALLARD                        REPORTS OF ROOF DAMAGE TO
                                          HOUSES AND MOBILE HOMES.

1258 AM    HEATH                     KY   WIND DAMAGE
01/22/99   MCCRACKEN                      DAMGE TO MOBILE HOME ON
                                          RICE SPRINGS ROAD IN
                                          EXTREME WEST MCCRACKEN.

0100 AM    KEVIL                     KY   60 MPH TSTM GUST
01/22/99   BALLARD                        DAMAGE TO MOBILE HOME.
                                          TIME ESTIMATED

0107 AM    METROPOLIS                IL   WIND DAMAGE
01/22/99   MASSAC                         POWER LINES DOWN NEAR
                                          COURTHOUSE.
Local storm report, Jan 22, 2:36 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    WICKLIFFE                 KY   60 MPH TSTM GUST
01/21/99   BALLARD

1203 AM    HILLARD                   MO   FLOODING
01/22/99   BUTLER                         BLACK RIVER OUT OF ITS
                                          BANKS.

1252 AM    GAGE                      KY   60 MPH TSTM GUST
01/22/99   BALLARD                        REPORTS OF ROOF DAMAGE TO
                                          HOUSES AND MOBILE HOMES.

1258 AM    HEATH                     KY   WIND DAMAGE
01/22/99   MCCRACKEN                      DAMGE TO MOBILE HOME ON
                                          RICE SPRINGS ROAD IN
                                          EXTREME WEST MCCRACKEN.

0100 AM    KEVIL                     KY   60 MPH TSTM GUST
01/22/99   BALLARD                        DAMAGE TO MOBILE HOME.
                                          TIME ESTIMATED

0107 AM    METROPOLIS                IL   WIND DAMAGE
01/22/99   MASSAC                         POWER LINES DOWN NEAR
                                          COURTHOUSE.
Special weather statement, Jan 22, 2:56 AM CST, 58 minutes before
INZ081-082-085>088-KYZ001>022-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CST FRI JAN 22 1999

...TORNADO WATCH  26 IN EFFECT UNTIL 9 AM FOR ALL OF WESTERN
   KENTUCKY AND SOUTHWEST INDIANA...

...TORNADO WATCH  25 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHERN
   ILLINOIS AND WESTERN KENTUCKY...

TORNADO WATCH  26 REPLACES WATCH  25 AND IS IN EFFECT FOR ALL OF
WESTERN KENTUCKY AND SOUTHWEST INDIANA. STRONG TO SEVERE
THUNDERSTORMS AND POSSIBLE TORNADOES ARE STILL POSSIBLE WITHIN THESE
AREAS. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR STRONG DAMAGING
WINDS...POSSIBLE TORNADOES...HAIL...AND TORRENTIAL DOWNPOURS.

TORNADO WATCH  25 PREVIOUSLY ISSUED FOR THE WESTERN TWO THIRDS OF
THE AREA HAS BEEN CANCELLED FOR ALL OF WESTERN KENTUCKY AND THE
SOUTHERN ILLINOIS COUNTIES OF MASSAC...POPE...AND HARDIN.

JAP
Local storm report, Jan 22, 3:51 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR EVENT TIME
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    KEVIL                     KY   60 MPH TSTM GUST
01/22/99   BALLARD                        DAMAGE TO MOBILE HOME.
                                          TIME ESTIMATED

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 11:40 PM CSTTornado WarningPAHFulton35 min
Jan 21, 11:56 PM CSTTornado WarningPAHBallard, Carlisle49 min
Jan 22, 12:15 AM CSTSevere Thunderstorm WarningPAHMcCracken45 min
Jan 22, 12:41 AM CSTSevere Thunderstorm WarningPAHBallard, Carlisle34 min
Jan 22, 12:53 AM CSTSevere Thunderstorm WarningPAHMcCracken37 min
Jan 22, 1:36 AM CSTSevere Thunderstorm WarningPAHGraves, McCracken39 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningPAHLivingston41 min
Jan 22, 6:35 AM CSTSevere Thunderstorm WarningPAHTrigg40 min
Jan 22, 6:52 AM CSTSevere Thunderstorm WarningPAHChristian53 min
Jan 22, 10:23 AM CSTFlash Flood WarningPAHChristian4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCaldwell, Hopkins, Webster4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCrittenden, Livingston, Lyon, Marshall4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHUnion4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCalloway, Trigg4 hr
Jan 22, 2:27 PM CSTFlash Flood WarningPAHGraves3 hr
Jan 22, 2:48 PM CSTFlash Flood WarningPAHCarlisle, Fulton, Hickman3 hr
Jan 22, 3:07 PM CSTFlash Flood WarningPAHBallard, McCracken3 hr
Jan 22, 4:23 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd8 hr
Jan 22, 4:40 PM CSTFlash Flood WarningPAHDaviess, Henderson, McLean7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHCrittenden, Union, Webster7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHLivingston, Lyon, Marshall7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Trigg7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHGraves7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHHopkins7 hr
Jan 22, 5:55 PM CSTFlash Flood WarningPAHCarlisle, Fulton, Hickman6 hr
Jan 22, 5:55 PM CSTFlash Flood WarningPAHBallard, McCracken6 hr
Jan 21, 6:34 PM CSTTornado WarningPAHAlexander46 min
Jan 21, 7:00 PM CSTTornado WarningPAHUnion50 min
Jan 21, 7:37 PM CSTTornado WarningPAHWilliamson48 min
Jan 21, 8:25 PM CSTFlash Flood WarningPAHFranklin, Jackson, Union, Williamson9 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHAlexander8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHPerry8 hr
Jan 21, 9:44 PM CSTTornado WarningPAHUnion, Williamson31 min
Jan 21, 10:07 PM CSTSevere Thunderstorm WarningPAHFranklin33 min
Jan 21, 10:20 PM CSTTornado WarningPAHFranklin, Hamilton50 min
Jan 21, 11:14 PM CSTFlash Flood WarningPAHHamilton, Jefferson, Wayne6 hr
Jan 22, 12:05 AM CSTSevere Thunderstorm WarningPAHJohnson, Williamson55 min
Jan 22, 12:32 AM CSTSevere Thunderstorm WarningPAHUnion28 min
Jan 22, 1:06 AM CSTSevere Thunderstorm WarningPAHJohnson, Pope39 min
Jan 22, 1:30 AM CSTSevere Thunderstorm WarningPAHGallatin, Hardin, Saline30 min
Jan 22, 1:45 AM CSTSevere Thunderstorm WarningPAHWhite45 min
Jan 22, 5:25 AM CSTFlash Flood WarningPAHAlexander, Union6 hr
Jan 22, 5:25 AM CSTFlash Flood WarningPAHJackson, Williamson6 hr
Jan 21, 6:18 PM CSTTornado WarningPAHStoddard32 min
Jan 21, 6:48 PM CSTTornado WarningPAHNew Madrid, Stoddard47 min
Jan 21, 6:58 PM CSTTornado WarningPAHButler47 min
Jan 21, 7:45 PM CSTTornado WarningPAHButler, Stoddard, Wayne45 min
Jan 21, 7:50 PM CSTFlash Flood WarningPAHCape Girardeau, Scott, Stoddard9 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHBollinger, Butler, Wayne8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHPerry8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHRipley8 hr
Jan 21, 9:31 PM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard49 min
Jan 21, 10:00 PM CSTTornado WarningPAHScott35 min
Jan 21, 10:23 PM CSTTornado WarningPAHButler, Stoddard62 min
Jan 21, 11:13 PM CSTSevere Thunderstorm WarningPAHNew Madrid32 min
Jan 21, 11:24 PM CSTSevere Thunderstorm WarningPAHScott36 min
Jan 21, 11:30 PM CSTTornado WarningPAHNew Madrid30 min
Jan 21, 11:34 PM CSTSevere Thunderstorm WarningPAHStoddard41 min
Jan 21, 11:38 PM CSTTornado WarningPAHMississippi37 min
Jan 22, 5:25 AM CSTFlash Flood WarningPAHButler, Stoddard6 hr

Nearby

Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.